Alert archive / Nebraska / Red Flag Warnings in 2014

Red Flag Warning 5, NWS Hastings, NE

March 12, 20148 counties in Nebraska; Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this red flag warning at Mar 12, 2014, 9:42 AM CDT for 8 counties in Nebraska; Phillips County, Rooks County, Kansas. It took effect at Mar 12, 2014, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2014, 9:42 AM CDT (14:42 UTC)
In effect from
Mar 12, 2014, 1:00 PM CDT
Expired
Mar 12, 2014, 7:00 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE

Counties Phillips County, KS, Rooks County, KS, Buffalo County, NE, Dawson County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Harlan County, NE, Kearney County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 82 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2014-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2014-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

329 
WWUS83 KGID 121442
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
942 AM CDT WED MAR 12 2014



KSZ005-017-NEZ060-061-072>074-082>084-122245-
/O.NEW.KGID.FW.W.0005.140312T1800Z-140313T0000Z/
PHILLIPS-ROOKS-DAWSON-BUFFALO-GOSPER-PHELPS-KEARNEY-FURNAS-HARLAN-
FRANKLIN-
942 AM CDT WED MAR 12 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 005...017...060...061...072...073...074...082...
083 AND 084...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS AND 
  FIRE WEATHER ZONE 017 ROOKS. IN NEBRASKA...FIRE WEATHER ZONE 
  060 DAWSON...FIRE WEATHER ZONE 061 BUFFALO...FIRE WEATHER ZONE 
  072 GOSPER...FIRE WEATHER ZONE 073 PHELPS...FIRE WEATHER ZONE 
  074 KEARNEY...FIRE WEATHER ZONE 082 FURNAS...FIRE WEATHER ZONE 
  083 HARLAN AND FIRE WEATHER ZONE 084 FRANKLIN.

* WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...FALLING TO AROUND 20 PERCENT DURING THE
  AFTERNOON HOURS.

* IMPACTS...THESE CONDITIONS WILL PROMOTE EXPLOSIVE FIRE GROWTH 
  AND MAKE ANY FIRES THAT DEVELOP VERY DIFFICULT TO CONTAIN. ANY 
  OUTDOOR ACTIVITIES INVOLVING FLAMES OR POTENTIAL SPARKS ARE 
  STRONGLY DISCOURAGED AND SHOULD BE POSTPONED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

WESELY
2 follow-up statements
415 
WWUS83 KGID 122045
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
345 PM CDT WED MAR 12 2014

KSZ005-017-NEZ060-061-072>074-082>084-130000-
/O.CON.KGID.FW.W.0005.000000T0000Z-140313T0000Z/
PHILLIPS-ROOKS-DAWSON-BUFFALO-GOSPER-PHELPS-KEARNEY-FURNAS-HARLAN-
FRANKLIN-
345 PM CDT WED MAR 12 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...
017...060...061...072...073...074...082...083 AND 084...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS AND 
  FIRE WEATHER ZONE 017 ROOKS. IN NEBRASKA...FIRE WEATHER ZONE 
  060 DAWSON...FIRE WEATHER ZONE 061 BUFFALO...FIRE WEATHER ZONE 
  072 GOSPER...FIRE WEATHER ZONE 073 PHELPS...FIRE WEATHER ZONE 
  074 KEARNEY...FIRE WEATHER ZONE 082 FURNAS...FIRE WEATHER ZONE 
  083 HARLAN AND FIRE WEATHER ZONE 084 FRANKLIN.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS TO AROUND 30 MPH.

* RELATIVE HUMIDITY...AROUND 20 PERCENT THROUGH EARLY EVENING.

* IMPACTS...THESE CONDITIONS WILL PROMOTE EXPLOSIVE FIRE GROWTH 
  AND MAKE ANY FIRES THAT DEVELOP VERY DIFFICULT TO CONTAIN. ANY 
  OUTDOOR ACTIVITIES INVOLVING FLAMES OR POTENTIAL SPARKS ARE 
  STRONGLY DISCOURAGED AND SHOULD BE POSTPONED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
878 
WWUS83 KGID 122350
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
650 PM CDT WED MAR 12 2014

KSZ005-017-NEZ060-061-072>074-082>084-130100-
/O.EXP.KGID.FW.W.0005.000000T0000Z-140313T0000Z/
PHILLIPS-ROOKS-DAWSON-BUFFALO-GOSPER-PHELPS-KEARNEY-FURNAS-HARLAN-
FRANKLIN-
650 PM CDT WED MAR 12 2014

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...017...
060...061...072...073...074...082...083 AND 084...

WIND SPEEDS WILL CONTINUE TO DECREASE THIS EVENING AND RELATIVE
HUMIDITY VALUES WILL INCREASE AS TEMPERATURES COOL AFTER DARK.
THEREFORE...THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 12, 6:04 AM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Mar 12, 6:04 AM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
604 AM CDT WED MAR 12 2014

.UPDATE...
ISSUED AT 600 AM CDT WED MAR 12 2014

ALTHOUGH THERE IS SOME QUESTION AS TO WHETHER THE SMATTERING OF
RADAR ECHOES WORKING SOUTHWARD ACROSS THE EASTERN-MOST COLUMNS OF
OUR NEBRASKA COUNTIES ARE REACHING THE GROUND...WILL GO AHEAD AND
EXPAND THE AREAL COVERAGE OF SLIGHT CHANCE OF FLURRIES FARTHER
SOUTHWARD TO COVER THIS POSSIBILITY JUST IN CASE...AND ALSO BEEF
UP SKY COVER IN THIS AREA FOR A SHORT TIME. UNLESS TRENDS
CHANGE...WOULD BE SURPRISED TO SEE THIS FLURRY POSSIBILITY LAST
BEYOND 13Z/8AM.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 520 AM CDT WED MAR 12 2014

UNLESS A ROGUE FLURRY BRUSHES PARTS OF MAINLY THE EASTERN 1/3 OF
THE NEB CWA THIS MORNING...CONFIDENCE REMAINS PRETTY HIGH IN A
PRECIP-FREE 24 HOURS AS TEMPS REBOUND BACK ABOVE AVERAGE.
SPEAKING OF TEMPS...HIGHS TODAY WERE ACTUALLY THE BIGGEST CHANGE
FROM PREVIOUS FORECAST...AS THEY WERE CRANKED UP A SOLID 3-6
DEGREES. ONE NEGATIVE ASPECT OF THESE WARMER HIGHS AND ALSO LOWER
DEWPOINTS IS THAT FIRE DANGER IS NOW EXPECTED TO REACH NEAR-
CRITICAL LEVELS THIS AFTERNOON...AND THIS IS COVERED IN GREATER
DETAIL IN A SEPARATE FIRE WEATHER SECTION BELOW.

STARTING WITH THE HERE AND NOW...WATER VAPOR SATELLITE IMAGERY AND
SHORT TERM MODEL DATA REVEALS FAIRLY SHARP NORTH-NORTHWESTERLY
MID-UPPER LEVEL FLOW OVER THE CENTRAL PLAINS...ASSOCIATED WITH THE
SOUTHEAST SIDE OF AN AMPLIFIED RIDGE AXIS ALIGNED FROM THE PACIFIC
NORTHWEST INTO SOUTHWEST CANADA. MEANWHILE...THE SHORTWAVE TROUGH
THAT BROUGHT A SMATTERING OF LIGHT RAIN AND/OR MAINLY NON-
MEASURABLE SNOW TO VARIOUS PARTS OF THE CWA TUESDAY CONTINUES
DEPARTING OFF TO THE SOUTHEAST...WITH ITS AXIS STRETCHED FROM
LAKE SUPERIOR SOUTHWARD INTO EASTERN KS/WESTERN MO...AND ALL
MEASURABLE PRECIP ASSOCIATED WITH IT NOW CENTERED OVER CENTRAL MO
AND IL. MEANWHILE JUST TO THE SOUTH OF THE NORTHWEST CONUS
RIDGE...A SOUTHERN STREAM LOW IS ACTUALLY RETROGRADING A BIT AND IS
CENTERED OVER SOUTHERN NV. TURNING TO THE SURFACE...08Z OBJECTIVE
ANALYSIS CONFIRMS THAT HIGH PRESSURE CONTINUES TO BUILD INTO THE
CENTRAL PLAINS FROM THE WEST-NORTHWEST...IN THE WAKE OF THE
DEPARTING SURFACE LOW THAT IS NOW WELL INTO THE SOUTHERN IN AREA.
WITH THE DECREASING PRESSURE GRADIENT...SUSTAINED NORTHWEST
BREEZES ARE NOW ONLY AVERAGING AROUND 10 MPH ACROSS MOST OF THE
CWA. 11-3.9 MICRON SATELLITE IMAGERY CONFIRMS THAT SKIES OVER MUCH
OF THE CWA ARE LARGELY CLEAR...ALTHOUGH A TRANSIENT BATCH OF MID
LEVEL CLOUDS HAS RECENTLY STARTED WORKING SOUTHWARD MAINLY INTO
EASTERN PORTIONS OF NEB ZONES. DESPITE THE LIGHT BUT FAIRLY
STEADY BREEZES...THE PREDOMINANTLY CLEAR SKIES OVERNIGHT HAVE
ALLOWED TEMPS TO DROP A TOUCH MORE THAN EARLIER EXPECTED...AND IT
APPEARS MOST OF THE CWA WILL REALIZE LOWS IN THE 24-29
RANGE...WITH THE TYPICAL EXCEPTIONS OF COLDER SPOTS SUCH AS ORD
WHICH EARLIER PLUNGED TO AROUND 20.

LOOKING AHEAD NOW THROUGH THE EARLY MORNING AND DAYTIME
HOURS...THE BIG PICTURE ALOFT INVOLVES THE CONTINUED DOMINANT
INFLUENCE OF THE NORTHWEST CONUS RIDGE...AS THE LOCAL AREA REMAINS
FAR ENOUGH WEST TO LARGELY MISS THE INFLUENCE OF REINFORCING
SHORTWAVE TROUGHING DROPPING SOUTHWARD ACROSS MAINLY MN/EASTERN
IA. MEANWHILE AT THE SURFACE...HIGH PRESSURE WILL WEAKEN SLIGHTLY
AS THE DAY GOES ON...ALLOWING A SLOWLY-RELAXING PRESSURE GRADIENT
BUT A CONTINUATION OF PREVAILING WEST-NORTHWEST WINDS THAT WILL
AGAIN PICK UP IN INTENSITY...BUT CERTAINLY NOT TO THE MAGNITUDE OF
YESTERDAY. GETTING INTO THE FINER DETAILS AND STARTING WITH THE
FIRST FEW HOURS...VERY-SHORT TERM MODELS SUCH AS THE HRRR...AND
ALSO RADAR DATA SUGGESTS THAT SOME VERY ISOLATED/ROGUE FLURRIES
COULD BE INFILTRATING MAINLY THE NORTHEASTERN CWA...AND HAVE
SLIPPED A SHORT-FUSED ISOLATED FLURRY MENTION INTO THIS AREA. AS
FOR SKY COVER TODAY...MOSTLY SUNNY APPEARS TO BE THE PREVAILING
THEME...AS A POTENTIALLY DECENT BATCH OF LOWER STRATUS LOOKS TO
SLIDE JUST EAST OF THE CWA DOWN ACROSS FAR EASTERN NEB/WESTERN
IA...WHILE ANY APPRECIABLE COVERAGE OF MID CLOUDS REMAINS NORTH OF
THE AREA. MEANWHILE...DIURNAL MIXING LOOKS RATHER DEEP TODAY...UP
INTO THE 800-750 MB RANGE PER NAM/RAP FORECAST SOUNDINGS. AS A
RESULT...DESPITE THE MODEST PRESSURE GRADIENT...BREEZES WILL PICK
UP FROM MID-MORNING THROUGH LATE AFTERNOON WITH SUSTAINED SPEEDS
GENERALLY 15-23 MPH AND GUSTS GENERALLY UP INTO THE 25-30 MPH
RANGE...BUT SLOWLY DECREASING THROUGH MID-LATE AFTERNOON. GIVEN
THE EXPECTATION OF MOSTLY SUNNY SKIES...DEEP MIXING AND THE
FAVORABLE DOWNSLOPE WIND COMPONENT...AND MODEST LOW LEVEL WARM AIR
ADVECTION SUCH AS EVIDENT AT 850 MILLIBARS...RAISED HIGH TEMPS
SEVERAL DEGREES AND ALSO LOWERED DEWPOINTS AT LEAST A FEW DEGREES
FROM PREVIOUS. THE NET RESULT IS HIGHS NOW AIMED INTO THE 54-57
RANGE MOST AREAS...AND WITH THE 07Z RAP13 SUGGESTING THAT A FEW
PLACES COULD EVEN FLIRT WITH 60.

TURNING TO THIS EVENING/TONIGHT POST-00Z/7PM...THE MID/UPPER AIR
PICTURE REMAINS PRETTY QUIET...AS LOW-AMPLITUDE RIDGING AND
NORTHWESTERLY FLOW REMAINS IN PLACE WELL-DOWNSTREAM FROM A
SHORTWAVE TROUGH TRAVERSING FAR SOUTHWEST CANADA/THE NORTHWEST
CONUS. AT THE SURFACE...ONCE AFTERNOON BREEZES SETTLE DOWN...A
FAIRLY CONSISTENT...GENERALLY WESTERLY 5-10 MPH WIND WILL PREVAIL
THROUGH THE REMAINDER OF THE NIGHT IN A WEAK PRESSURE GRADIENT TO
THE NORTH OF A RIDGE AXIS CENTERED OVER TX AND A FAIRLY STRONG LOW
CENTERED SEVERAL HUNDREDS MILES NORTH INTO CANADA. CLOUD-
WISE...AGAIN EXPECTING CLEAR/MOSTLY CLEAR...ALTHOUGH RIGHT AWAY
EARLY IN THE EVENING THE NORTHEAST CWA COULD MAYBE CATCH A
GLANCING BLOW OF MID LEVEL CLOUDS THAT SHOULD PRIMARILY TARGET FAR
NORTHEAST NEB INTO IA. GIVEN A SOMEWHAT SIMILAR CLOUD/WIND SETUP
TO THE ONGOING NIGHT...WOULD NOT BE SURPRISED TO SEE SOME SPOTS DIP
A BIT COLDER THAN THE CURRENT FORECAST INDICATES. HOWEVER...GIVEN
THAT THE EVENING WILL START OUT MILDER THAN TONIGHT DID...MADE VERY
LITTLE CHANGE TO PREVIOUS LOWS...AIMING FOR A GENERAL RANGE OF
26-30 DEGREES.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 520 AM CDT WED MAR 12 2014

MAIN CONCERN WILL BE FIRE WEATHER ISSUES FOR THURSDAY.

WE START OUT THE EXTENDED FORECAST WITHIN SPLIT FLOW. WITH JETS WELL
NORTH AND SOUTH...UPPER LEVEL WIND WILL BE WEAK. PATTERN TO THE WEST
WILL BE COMPLEX AS A CUTOFF LOW IN THE SOUTHWESTERN UNITED STATES
DISRUPTS A WESTERN AMPLIFIED RIDGE. AT THE SURFACE...THURSDAY COULD
BE A REAL CONCERN FOR FIRE WEATHER ISSUES WITH LOW HUMIDITY AND
BREEZY SOUTHWEST WIND. THE WIND WILL BE THE MAIN LIMITING FACTOR
HERE...AS WIND AT THE MIXING HEIGHT MAY NOT QUITE BE STRONG ENOUGH
TO GIVE STRONG ENOUGH GUSTS TO PUSH US OVER THE TOP OF HAVING FULL
BLOWN CRITICAL FIRE DANGER.

NUMERICAL MODELS CONTINUE TO INDICATE THAT THE CUTOFF LOW OVER THE
SOUTHWESTERN UNITED STATES WILL BECOME AN OPEN WAVE...HEADING TOWARD
THE SOUTHERN PLAINS ON FRIDAY. MEANWHILE A WAVE OVER THE NORTHERN
PLAINS WILL SWING INTO THE GREAT LAKES. SPLIT FLOW WILL ENSURE THAT
WE STAY DRY THROUGH SATURDAY...ALTHOUGH A STRONG UPPER LEVEL JET
WILL BE ENTERING THE PACIFIC NORTHWEST. BY LATE SATURDAY NIGHT...WE
COULD BE NEAR THE LEFT FRONT QUADRANT OF THIS JET AS IT CURVES
SOUTH...HELPING TO GIVE US A SHOT AT SOME PRECIPITATION...ESPECIALLY
IN OUR SOUTHEAST WHERE THERE IS MORE MOISTURE. IT LOOKS LIKE IT WILL
BE WARM ENOUGH TO SUPPORT ALL RAIN IF WE WERE TO GET PRECIPITATION.

NUMERICAL MODELS ARE OUT OF PHASE BY MONDAY. CONFIDENCE IS RATHER
LOW THAT FAR OUT...BUT KEPT A SLIGHT CHANCE OF RAIN MONDAY NIGHT IN
OUR NORTHEAST...CLOSER TO WHERE THE BEST LIFT IS INDICATED BY
ENSEMBLES...HOWEVER...TRENDS ARE COMING IN LATER FOR TIMING...AND
THIS CHANCE OF PRECIPITATION MAY HAVE TO BE PUSHED LATER IN FUTURE
FORECASTS.

AS FOR TEMPERATURES...I GENERALLY KEPT NEAR THE TEMPERATURES FROM
THE PREVIOUS FORECAST FOR THURSDAY...EXCEPT RAISING THEM A BIT IN
OUR SOUTHWEST DUE TO ANTICIPATED LOWER DEWPOINTS. FOR FRIDAY...I
RAISED TEMPERATURES CONSIDERABLY GIVEN THE 850 MB TEMPERATURES
PREDICTED. FOR DEWPOINTS...I ALSO WENT CONSIDERABLY LOWER THAN MODEL
OUTPUT FOR BOTH THURSDAY AND FRIDAY...GIVEN STATICALLY POOR
PERFORMANCE OF MODELS AS OF LATE. THIS GIVES US A CONSIDERABLY LOWER
RELATIVE HUMIDITY THAN PREVIOUSLY PREDICTED AS WELL.

&&

.AVIATION...(FOR THE 12Z KGRI TAF THROUGH 12Z THURSDAY MORNING)
ISSUED AT 600 AM CDT WED MAR 12 2014

CONFIDENCE IS RATHER HIGH IN VFR CEILING/VISIBILITY THROUGH THE
NEXT 24 HOURS...WITH MOSTLY CLEAR SKIES AND ONLY A LIMITED
COVERAGE OF PASSING MID LEVEL CLOUDS...AND NEARLY ZERO RISK OF
PRECIPITATION. SURFACE WINDS WILL PREVAIL FROM A WEST TO NORTHWEST
DIRECTION...WITH SPEEDS BOTH EARLY THIS MORNING AND AGAIN TONIGHT
ONLY AVERAGING AROUND 10KT OR LESS. HOWEVER...AN EXCEPTION TO
THESE LIGHT WINDS WILL OCCUR THROUGH THE BALANCE OF THE
DAY ESPECIALLY BETWEEN 15Z-23Z. ALTHOUGH CERTAINLY NOT AS WINDY
AS YESTERDAY WAS...SUSTAINED WINDS DURING THIS TIME WILL AVERAGE
15-20KT WITH GUST POTENTIAL TO AROUND 25KT.

&&

.FIRE WEATHER...
ISSUED AT 500 AM CDT WED MAR 12 2014

THESE NEXT FEW DAYS CERTAINLY BARE WATCHING FOR AT LEAST A FEW
HOURS OF NEAR-CRITICAL AFTERNOON FIRE DANGER...WITH CRITICAL
THRESHOLDS LOCALLY DEFINED AS THE OVERLAP OF SUSTAINED
WINDS/GUSTS OF 20/25 MPH AND RELATIVE HUMIDITY (RH) OF 20 PERCENT OR
LOWER FOR 3+ HOURS.

STARTING WITH TODAY...WHAT EARLIER APPEARED TO BE A RELATIVELY
"SAFE" DAY HAS NOW TRENDED WELL INTO NEAR-CRITICAL TERRITORY NOW
THAT TEMPERATURES WERE RAISED/DEWPOINTS LOWERED SEVERAL DEGREES.
THE LATEST FORECAST NOW BRINGS RH VALUES WELL INTO THE 20-25
PERCENT RANGE ESPECIALLY ACROSS KS ZONES AND WEST OF HIGHWAY 281
IN NEBRASKA...AND SOME MODELS SUCH AS THE RAP13 SUGGEST THAT RH
VALUES MAY FALL ABOUT 5 PERCENT FARTHER YET. FORTUNATELY...EVEN IF
RH'S DO END UP LOWER THAN ADVERTISED AND INTO CRITICAL RANGE...IT
APPEARS THAT WIND SPEEDS WILL GENERALLY BE ON A VERY SLOW DECLINE
AS THE AFTERNOON WEARS ON...AND DURING THE 2-3 HOUR PERIOD OF
LOWEST RH VALUES THE CORRESPONDING SUSTAINED WIND SPEEDS ARE ONLY
EXPECTED TO AVERAGE 15-20 MPH AND GUSTS 20-25 MPH...WHICH IS
ROUGHLY 5 MPH SHORT OF SOLID FIRE WEATHER HEADLINE CRITERIA. ALL
OF THESE FACTORS BEING CONSIDERED...ALTHOUGH THE LATEST FORECAST
DOES NOT SUPPORT A FORMAL FIRE HEADLINE ISSUANCE...IT NOW
CERTAINLY JUSTIFIES A HAZARDOUS WEATHER OUTLOOK OF NEAR-CRITICAL
FIRE DANGER...ESPECIALLY GIVEN THE RECENT HISTORY OF GRASS FIRES
WITHIN PARTS OF THE AREA.

TURNING TO THURSDAY...WITH A SURFACE TROUGH JUST TO THE
WEST...SOUTHWEST WIND WILL INCREASE AS STEEP LOW-LEVEL LAPSE
RATES DEVELOP. THE SOUTHWEST WIND WILL HELP DRY THE AIR OUT ALONG
WITH MIXING UP TO POTENTIALLY AROUND 800 MB. WIND AT THE MIXING
HEIGHT COULD BE JUST ENOUGH TO PUT US INTO NEAR-CRITICAL FIRE
DANGER...ESPECIALLY THE FARTHER WEST AND SOUTHWEST ONE IS.
FORECAST RELATIVE HUMIDITY IS AS LOW AS 10 PERCENT IN OUR FAR
SOUTHWEST CORNER.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...PFANNKUCH
SHORT TERM...PFANNKUCH
LONG TERM...HEINLEIN
AVIATION...PFANNKUCH
FIRE WEATHER...PFANNKUCH/HEINLEIN
Hazardous weather outlook, Mar 12, 4:44 AM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
444 AM CDT WED MAR 12 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
444 AM CDT WED MAR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THIS AFTERNOON...THE COMBINATION OF WIND GUSTS TO AROUND 25 MPH
AND RELATIVE HUMIDITY VALUES FALLING INTO THE 20 TO 25 PERCENT
RANGE WILL RESULT IN NEAR-CRITICAL FIRE DANGER ACROSS MUCH OF THE
OUTLOOK AREA...ESPECIALLY IN NORTH CENTRAL KANSAS AND WEST OF
HIGHWAY 281 IN NEBRASKA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NEAR-CRITICAL FIRE DANGER WILL AGAIN OCCUR THURSDAY AFTERNOON AND
EARLY EVENING ACROSS THE ENTIRE OUTLOOK AREA...WITH LOW HUMIDITY
AND BREEZY SOUTHWEST WINDS. THE AREA MOST FAVORED FOR NEAR-CRITICAL
FIRE DANGER WILL BE ALONG AND WEST OF HIGHWAY 14...AND INCLUDING
NORTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH/HEINLEIN

In the hours before

Local storm report, Mar 12, 7:20 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
720 AM CDT WED MAR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 AM     NON-TSTM WND GST 9 WNW OSCEOLA           41.23N 97.71W
03/11/2014  M54.00 MPH       POLK               NE   MESONET

1157 AM     NON-TSTM WND GST 6 S GLENVIL             40.42N 98.25W
03/11/2014  M55.00 MPH       CLAY               NE   MESONET

1236 PM     NON-TSTM WND GST 3 WSW OHIOWA            40.40N 97.50W
03/11/2014  M59.00 MPH       FILLMORE           NE   MESONET

1255 PM     NON-TSTM WND GST YORK AIRPORT            40.90N 97.62W
03/11/2014  M53.00 MPH       YORK               NE   AWOS

0135 PM     NON-TSTM WND GST PHILLIPSBURG AIRPORT    39.74N 99.32W
03/11/2014  M52.00 MPH       PHILLIPS           KS   AWOS

&&
PEAK WIND GUSTS 50 MPH AND ABOVE YESTERDAY. MESONET STATIONS MAY NOT
NECESSARILY CONFORM TO NWS/FAA SITING OR HEIGHT STANDARDS.

HALBLAUB

Nearby

Red Flag Warnings in Nebraska, 2014Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.